Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 56, NWS Amarillo, TX

May 13, 2005Gray County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 13, 2005, 5:16 PM CDT for Gray County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 13, 2005, 5:16 PM CDT (22:16 UTC)
Expired
May 13, 2005, 5:59 PM CDT
In force
43 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Gray County, TX

The radar

The Amarillo radar (KAMA), 83 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 2:10 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 10.3 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 2005-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 2005-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 221 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-569 J/kg
Mixed-layer LCL
745 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
221 m²/s²
0-3 km storm-relative helicity
526 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:55 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, May 13, 2:55 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
255 PM CDT FRI MAY 13 2005

.DISCUSSION...
QUICK DISCUSSION BEFORE STORMS BREAK OUT ONCE AGAIN OVER THE
SOUTHEASTERN TEXAS PANHANDLE.  COOL FRONT PUSHED ACROSS MOST OF THE
REGION AND NOW RUNS FROM NEAR BEAVER OK TO NEAR HEREFORD. OUTFLOW
BOUNDARY/MOISTURE BOUNDARY PUSHING BACK TO THE WEST RUNS FROM NEAR
CLAUDE TO HIGGINS...WITH MESOLOW LOCATED NEAR FLOYDADA IN SRN
PLAINS.  SFC WINDS ACROSS SE TX PNHDL REMAIN OUT OF SE AND WILL HELP
TO HOLD MOISTURE IN PLACE.  18Z KAMA SOUNDING SHOWS STOUT CAP IN
PLACE ALOFT...BUT APPROACHING S/W SHOULD HELP TO WEAKEN THIS AND
ALLOW FOR TSRA TO DEVELOP ACROSS THE SOUTHEASTERN THIRD.  SVR
POTENTIAL EXISTS WITH LARGE HAIL AND ISOLD TORNADOES POSSIBLE AND
TOR WATCH IS IN PLACE UNTIL 9PM FOR SERN ZONES.  MIGHT SEE SOME
ELEVATED TSRA BACK WEST OF THE WATCH...AND THIS BEARS WATCHING EVEN
IF THE CHANCES ARE SLIM.

ADJUSTED POP GRIDS/FCST TO BUMP THEM UP ACROSS THE SERN ZONES AND
EXTEND THEM UNTIL MIDNIGHT.  SHOULD SEE A BRIEF BREAK TOMORROW AND
THEN ANOTHER SLIM CHANCE ON SATURDAY AS UPSLOPE FLOW DEVELOPS
ACROSS THE AREA.  BEST CHANCES FOR ANOTHER SHOT OF RAIN WILL BE ON
SUNDAY...ESPECIALLY OUT WEST ALONG THE TX/NM STATE LINE...AS NWLY
FLOW HELPS TO PUSH A S/W ACROSS ALOFT.  SLY FLOW THEN BECOMES
REESTABLISHED AT SFC FIRST PART OF NEXT WEEK AS SHORTWAVE RIDGE
DEVELOPS EARLY IN THE WEEK.  RAPID PROGRESSION OF SWLY FLOW AND
RIDGING CONTINUES THROUGH THE MID TO LATTER PART OF NEXT WEEK WHICH
WILL POSSIBLY BRING IN MORE CHANCES FOR PRECIP.  AS FOR THE FCST...
READJUSTED TEMPS FOR SUN AND MON AS WELL AS DEWPT GRIDS.  POP GRIDS
LOOK GOOD AS WELL AS MOST OTHER FIELDS.  OTHER THAN MINOR TWEAKS...
NO MAJOR CHANGES TO DAYS 4-7.  WILL GET TEXT PRODUCTS OUT EARLY TO
FOCUS ON SVR WX POTENTIAL FOR TONIGHT.

FCSTID = JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                49  72  51  68 /  20  10  20  20
BEAVER OK                  48  76  48  65 /  20  10  10  20
BOISE CITY OK              44  71  49  71 /  10   0  20  30
BORGER TX                  50  76  51  68 /  20  10  20  20
BOYS RANCH TX              46  74  52  72 /  20  10  20  30
CANYON TX                  49  74  52  69 /  20  10  20  20
CLARENDON TX               54  75  53  68 /  30  10  20  20
DALHART TX                 45  72  49  72 /  10  10  20  30
GUYMON OK                  46  74  48  68 /  20  10  20  20
HEREFORD TX                48  73  51  71 /  20  10  20  30
LIPSCOMB TX                52  77  49  65 /  30  10  10  20
PAMPA TX                   52  75  51  67 /  30  10  20  20
SHAMROCK TX                56  77  52  67 /  30  10  10  20
WELLINGTON TX              58  77  53  68 /  40  10  10  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

04/17
Hazardous weather outlook, May 13, 2:40 PM CDT, 2 hours 36 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
240 PM CDT FRI MAY 13 2005

OKZ001>003-TXZ001>020-141100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
240 PM CDT FRI MAY 13 2005

UPDATED TODAY FOR WATCH AND REFINED STORM LOCATIONS

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE
SOUTHEASTERN TEXAS PANHANDLE. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS EAST OF A LINE FROM BEAVER OKLAHOMA TO AMARILLO TEXAS.
GENERAL THUNDERSTORMS ARE POSSIBLE OVER THE WESTERN TEXAS AND
OKLAHOMA PANHANDLES.

THUNDERSTORMS ARE EXPECTED TO INITIATE ALONG THE COLD FRONT
AND DRYLINE LATER THIS AFTERNOON. THESE STORMS HAVE THE POTENTIAL TO
QUICKLY BECOME SEVERE AS THEY MOVE TOWARDS THE HIGHER INSTABILITY
ACROSS THE EASTERN PANHANDLES. THE PRIMARY THREATS WILL BE LARGE HAIL
AND DAMAGING WINDS...BUT AN ISOLATED TORNADO WILL ALSO BE POSSIBLE...
ESPECIALLY ACROSS THE SOUTHEASTERN TEXAS PANHANDLE. A TORNADO WATCH
IS IN EFFECT FOR THE SOUTHEASTERN TEXAS PANHANDLE THROUGH 900 PM
CDT.

.DAYS TWO THROUGH SEVEN...

STRONG THUNDERSTORMS ARE ALSO EXPECTED OVER THE WEEKEND AS MOISTURE
RETURNS TO THE PANHANDLES AND UPPER LEVEL DISTURBANCES MOVE
THROUGH. THE HIGHEST LIKELIHOOD OF STRONG STORMS WILL BE ACROSS THE
WESTERN TEXAS AND OKLAHOMA PANHANDLES ON SUNDAY AFTERNOON AND
EVENING...WHERE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGERS ACROSS THE EASTERN HALF OF THE
TEXAS AND OKLAHOMA PANHANDLES SHOULD BE READY FOR POSSIBLE ACTIVATION
LATER THIS AFTERNOON AND THIS EVENING.

KRAMAR

In the hours before

Special weather statement, May 13, 4:34 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
434 PM CDT FRI MAY 13 2005

TXZ009-132200-
ROBERTS TX-
434 PM CDT FRI MAY 13 2005

...STRONG THUNDERSTORM IN ROBERTS COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF CODMAN AT 434 PM
CDT...MOVING EAST AT 5 MPH.  THIS STORM WILL ALSO APPROACH THE CITY
OF MIAMI.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

JORDAN
Special weather statement, May 13, 4:38 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
438 PM CDT FRI MAY 13 2005

TXZ014-132245-
GRAY TX-
438 PM CDT FRI MAY 13 2005

...STRONG THUNDERSTORM IN GRAY COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 14 MILES SOUTHWEST OF LEFORS AT 438
PM CDT...MOVING EAST AT 10 MPH.  THIS STORM COULD AFFECT ALANREED
AND LEFORS OVER THE NEXT HOUR.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

TAKE SHELTER UNTIL THE STORM HAS PASSED.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:00 PM CDTSevere Thunderstorm WarningAMARandall30 min
May 12, 7:16 PM CDTSevere Thunderstorm WarningAMAPotter36 min
May 12, 7:21 PM CDTSevere Thunderstorm WarningAMALipscomb33 min
May 12, 7:34 PM CDTSevere Thunderstorm WarningAMACarson33 min
May 12, 7:41 PM CDTSevere Thunderstorm WarningAMADonley72 min
May 12, 7:58 PM CDTSevere Thunderstorm WarningAMAHutchinson38 min
May 12, 9:15 PM CDTSevere Thunderstorm WarningAMAArmstrong35 min
May 13, 6:57 PM CDTSevere Thunderstorm WarningAMAHemphill63 min
May 12, 7:34 PM CDTSevere Thunderstorm WarningAMABeaver71 min
May 13, 5:31 PM CDTSevere Thunderstorm WarningAMABeaver59 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.